Wisconsin, 2018

Winter Weather in Wisconsin, March 26 to 27, 2018

March 26 to 27, 2018 · NWS DLH · 1 event in 1 county or zone

A couple inches of snow fell across portions of northwest Wisconsin through the day of the 26th into the morning hours of the 27th. In the early morning hours of the 27th, a logging truck and vehicle accident occurred in Saxon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A couple inches of snow fell across portions of northwest Wisconsin through the day of the 26th into the morning hours of the 27th. In the early morning hours of the 27th, a logging truck and vehicle accident occurred in Saxon. Three people were involved with the crash. One person died while the other two were injured. Snow was falling throughout the night along with periods of dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 26, 6:22 AM CST, 38 minutes earlier.

Area forecast discussion, Mar 26, 6:22 AM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
722 AM CDT Mon Mar 26 2018

.UPDATE...
Issued at 723 AM CDT Mon Mar 26 2018

Update for new 12Z Aviation Discussion below.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 440 AM CDT Mon Mar 26 2018

A wintry mix of snow, rain, and possibly some freezing rain/
drizzle is expected today and tonight with drier and sunnier
conditions Tuesday.

A shortwave trough is forecast to move through the Northland
today and tonight. Warm air advection and isentropic forcing for
ascent will precede the trough with precipitation expanding across
much of central and northern Minnesota this morning. Considerable
dry air below the cloud bearing layer will need to be worked on
before precipitation reaches the ground. However, we've already
received a few reports of snow under the heavier radar echoes this
morning. Precipitation rates will be highest this afternoon into
this evening as the 700 mb trough moves across northwest Minnesota
into northwest Ontario. Mesoscale banding is possible later today
while pockets of instability will lead to isolated heavier
showers. With surface temperatures near freezing and a higher late
March sun angle, accumulations will be dependent on snow rates.
Think we'll see a swath of 2 to 5 inches of snow from the Brainerd
Lakes northeast toward the Iron Range, with lower totals
elsewhere. Freezing rain or freezing drizzle is a possibility as
precipitation tapers off tonight, which would result in a thin
glaze of ice. Have issued a Winter Weather Advisory focused on the
areas with the highest snow totals. Confidence in ice
accumulations remains lower than the snow totals, so elected to
leave areas south and east of the heaviest snow out of the
advisory for now.

The trough pulls out of the Northland late tonight and Tuesday
with clearing skies and slightly warmer temperatures.

.LONG TERM...(Tuesday night through Sunday)
Issued at 440 AM CDT Mon Mar 26 2018

Weak high pressure builds Tuesday night. A long wave trough
slowly crosses the region for the remainder of the week. A few
short waves pass by for increased PoPs Wed afternoon and again
Fri. During this time there will be a brief warm up into the mid
40s and even into the 50s in Wisconsin before the upper trough
moves overhead and sends temperatures crashing to the single
digits by Saturday morning. Overall a fairly quiet period until
Saturday afternoon.

Zonal flow sets up over the weekend and moves systems rapidly
across the country. The first one arrives in the Northland on
Saturday afternoon and could bring another snow event to the
region. The following system is quick on its heals arriving by
Monday though with zonal flow model timing of this feature this
far out is quite erratic. Overall temperature profiles remain
cold, so any systems riding this train will likely be wintry.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 723 AM CDT Mon Mar 26 2018

Rain and snow are expected today across the area. Pockets of
convective snow showers have been observed on radar this morning,
creating pockets of LIFR visibility. The convective showers will
affect BRD, DLH, and HYR this morning, with steadier precipitation
expected at HIB and INL. IFR/MVFR ceilings and visibility are
likely at the terminals today, with conditions improving tonight
at BRD, HYR, and HIB. Onshore winds at DLH will keep low ceilings
and snow showers in place for much of the night, and lower
ceilings will arrive at INL again late overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  34  28  44  26 /  90  90  10   0
INL  36  26  45  28 / 100  60   0  10
BRD  34  28  43  28 / 100  80   0  10
HYR  41  31  46  23 /  80  90  20   0
ASX  42  30  46  26 /  70  90  20   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Winter Weather Advisory until 1 AM CDT Tuesday for MNZ011-018-
     019-025-026-033>037.

LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Wolfe
AVIATION...Huyck
Hazardous weather outlook, Mar 26, 2:46 AM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
346 AM CDT Mon Mar 26 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
346 AM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A wintry mix of snow and rain is expected today through tonight,
with a chance of freezing rain or freezing drizzle. Snow totals
will range up to 5 inches, with the highest amounts in the
Brainerd Lakes area to the Iron Range. Please refer to the latest
Winter Weather Advisory message and forecast information for
additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few snow showers and patchy freezing drizzle may linger into
Tuesday morning before ending.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National Weather
Service. Spotters and the public can also report precipitation
type with the free M-PING smartphone app.

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-271130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
346 AM CDT Mon Mar 26 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Iron

When
March 26, 7:00 AM CST to March 27, 7:00 AM CST
Where
Iron forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
46.317, -90.264 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Iron2018-03-27Vehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740987.